Florida, 2013

Rip Current in Florida, June 25, 2013

June 25, 2013 · NWS MLB · 1 event in 1 county or zone

A 23-year old male drowned in a rip current while in the surf about 100 feet offshore Cape Canaveral.

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MLB wrote it up.

A 23-year old male drowned in a rip current while in the surf about 100 feet offshore Cape Canaveral.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before the first event at Jun 25, 8:20 AM EST, 1 hour 40 minutes earlier.

Area forecast discussion, Jun 25, 8:20 AM EST, 1 hour 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
920 AM EDT TUE JUN 25 2013

.DISCUSSION...NOT MUCH CHANGE IN THE FORECAST FROM YESTERDAY AS THE
LOW LEVEL RIDGE AXIS TO OUR NORTH ACROSS SOUTHERN GEORGIA SINKS
SOUTHWARDS INTO NORTH FLORIDA BY THIS EVENING.

AS WITH YESTERDAY...THE EAST COAST SEA BREEZE WILL DEVELOP EARLY AND
PUSH INLAND WITH PURPOSE BUT NOT AS QUICKLY AS YESTERDAY SINCE THE
ONSHORE (E/SE) FLOW WILL BE SLIGHTLY WEAKER. THE EAST COAST SEA
BREEZE WILL STILL DOMINANT...PUSHING THE SEA BREEZE COLLISION ON
THE WEST SIDE OF THE PENINSULA ONCE AGAIN THIS EVENING. HOWEVER THE
WEST COAST SEA BREEZE WILL HAVE MORE TIME TO MOVE INLAND AND THE
COLLISION WILL BE A LITTLE FARTHER EAST THAN YESTERDAY...BUT LIKELY
STILL JUST WEST OF LAKE COUNTY.

MODEL SOUNDINGS THIS MORNING SHOW DRY AIR REMAINING IN THE MID
LEVELS THANKS TO UPPER RIDGING OVERHEAD...ALONG WITH FAIRLY WARM 700
MB TEMPERATURES AT +9C.  THIS SUPPRESSIVE AFFECT KEEP RAIN CHANCES
BELOW NORMAL RAIN CHANCES AGAIN WITH A SLOW START TO ACTIVITY ALONG
THE SEA BREEZE.

BEYOND THE FEW SPRINKLES ONGOING ALONG THE SAINT LUCIE/MARTIN COUNTY
COAST...WILL KEEP THE COAST DRY EAST OF I-95 FOR THE REMAINDER OF
THE DAY. BEST RAIN CHANCES WILL REMAIN INLAND ESPECIALLY OVER
WESTERN ORANGE AND LAKE COUNTIES AS THE SEA BREEZE INTERACTS WITH
LAKE BREEZES AND MAX TEMPS IN THE LOWER 90S...WITH A FEW MID 90S
POSSIBLE.

&&

.AVIATION...ONSHORE (E/SE) FLOW AROUND 10 KNOTS WILL CONTINUE
TODAY...10-15 KNOTS ALONG THE COAST BEHIND THE SEA BREEZE. ISOLD
ATLC SHRA BRUSHING COAST SOUTH OF KFPR THROUGH 15Z WITH ACTIVITY
DEVELOPING JUST INLAND OF ALL COASTAL SITES AFTER THAT TIME.
COVERAGE WILL SHIFT INLAND ALONG EAST COAST SEA BREEZE WITH VCTS
INTERIOR TERMINALS AFT 18Z...MOVING WEST OF ALL BUT KLEE AFTER 22Z.

&&

.MARINE...LOW LEVEL RIDGE AXIS WILL REMAIN NORTH OF THE WATERS TODAY
BUT WILL BEGIN TO SLIP SOUTHWARD...REACHING OUR NORTHERN WATERS
OVERNIGHT. E/SE FLOW AROUND 10 KNOTS EXCEPT 10-15 KNOTS NEAR THE
COAST BEHIND THE SEA BREEZE SOUTH OF THE CAPE. A BIT OF A NOCTURNAL
WIND SURGE TONIGHT MAY INCREASE S/SE FLOW NEAR 15 KNOTS OFFSHORE.
SEAS 3-4 FEET WITH DOMINANT PERIODS NEAR 8 SEC.

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.

&&

MOSES
Hazardous weather outlook, Jun 25, 4:58 AM EST, 5 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
558 AM EDT TUE JUN 25 2013

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-251600-
COASTAL WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE
OUT 20 NM-
COASTAL WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN
INLET OUT 20 NM-
COASTAL WATERS FROM SEBASTIAN INLET TO JUPITER INLET OUT 20 NM-
WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20 TO
60 NM OFFSHORE-
WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET 20 TO
60 NM OFFSHORE-
WATERS FROM SEBASTIAN INLET TO JUPITER INLET 20 TO 60 NM OFFSHORE-
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA-
SOUTHERN LAKE-NORTHERN BREVARD-
558 AM EDT TUE JUN 25 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

.THUNDERSTORM IMPACT...
THE EAST COAST SEA BREEZE WILL DEVELOP BY LATE MORNING AND PUSH TO
THE INTERIOR THIS AFTERNOON. SCATTERED STORMS ARE EXPECTED TO
DEVELOP OVER THE INTERIOR AS THE SEA BREEZE INTERACTS WITH THE
LARGER LAKE BREEZES AND TEMPERATURES REACHING THE LOWER TO MID
90S. HOWEVER...DRIER AIR ALOFT WILL PRODUCE A BELOW NORMAL
COVERAGE OF STORMS ACROSS MOST OF EAST CENTRAL FLORIDA. A
COLLISION WITH THE WEST COAST SEA BREEZE IS EXPECTED THIS EVENING
JUST WEST OF LAKE COUNTY BETWEEN 7 AND 9 PM WHICH SHOULD PRODUCE A
BAND OF LIGHTNING STORMS...ONE OR TWO OF WHICH COULD BE STRONG.
THESE STORMS MAY DRIFT EAST INTO LAKE COUNTY BEFORE DIMINISHING.
THE PRIMARY THREAT FROM STORMS TODAY WILL BE DANGEROUS CLOUD TO
GROUND LIGHTNING AND GUSTY DOWNBURST WINDS UP TO 50 MPH.

.RIP CURRENT IMPACT...
AN EASTERLY SWELL WILL PRODUCE A MODERATE THREAT FOR RIP CURRENTS
AT THE BEACHES OF EAST CENTRAL FLORIDA TODAY. ALWAYS SWIM WITHIN
SIGHT OF A LIFEGUARD.

.MARINE THUNDERSTORM GUST IMPACT...
ONE OR TWO LIGHTNING STORMS WILL BE CAPABLE OF PRODUCING GUSTY
WINDS UP TO 40 KNOTS OVER THE INTERIOR WHICH COULD AFFECT ONE OR
MORE LARGER INLAND LAKES THIS AFTERNOON AND EVENING. THE BEST
CHANCE WILL BE ASSOCIATED WITH THE SEA BREEZE COLLISION THIS
EVENING. STORM MOTION WILL BE SLOW AND ERRATIC...GENERALLY TOWARD
THE NORTHWEST OR NORTH AT 10 MPH OR LESS BUT SOME PUSH TO THE
EAST MAY OCCUR THIS EVENING FOLLOWING THE SEA BREEZE COLLISION.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
LOW LEVEL FLOW IS FORECAST TO TURN MORE SOUTHERLY THIS WEEK WHICH
WILL PRODUCE SCATTERED AFTERNOON LIGHTNING STORMS OVER THE
INTERIOR. STORMS ARE EXPECTED TO PUSH BACK TO THE EAST COAST AND
OFFSHORE LATE THIS WEEK AND THIS WEEKEND. THE PRIMARY THREATS
WILL BE FREQUENT CLOUD TO GROUND LIGHTNING...GUSTY WINDS AND
LOCALLY HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

KELLY

Event by event

1 rip current. Local standard time, as filed.

Rip Current, Brevard

When
June 25, 10:00 AM EST
Where
Brevard forecast zone
Deaths
1 direct, 0 indirect
Reported by
Newspaper

A 23-year old male tourist in the surf zone about 100 feet offshore Cape Canaveral appeared to be in distress and was not able to swim. Lifeguards observed rip currents where the man was last seen. The body was recovered nearby about two hours later. An autopsy indicated the man had drowned.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Rip Current, Brevard2013-06-2523MaleIn WaterDirect

What these are

Rip Current
A narrow, fast current flowing away from the beach that caused a drowning or rescue.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2013Every state in 2013This day in weather historyWarnings in Florida, June 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 477651.